Journal of Applied Probability

Tree polymers in the infinite volume limit at critical strong disorder

Torrey Johnson and Edward C. Waymire

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The almost-sure existence of a polymer probability in the infinite volume limit is readily obtained under general conditions of weak disorder from standard theory on multiplicative cascades or branching random walks. However, speculations in the case of strong disorder have been mixed. In this note existence of an infinite volume probability is established at critical strong disorder for which one has convergence in probability. Some calculations in support of a specific formula for the almost-sure asymptotic variance of the polymer path under strong disorder are also provided.

Article information

J. Appl. Probab., Volume 48, Number 3 (2011), 885-891.

First available in Project Euclid: 23 September 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60G42: Martingales with discrete parameter 82D30: Random media, disordered materials (including liquid crystals and spin glasses)

Multiplicative cascade T-martingale tree polymer strong disorder


Johnson, Torrey; Waymire, Edward C. Tree polymers in the infinite volume limit at critical strong disorder. J. Appl. Probab. 48 (2011), no. 3, 885--891. doi:10.1239/jap/1316796923.

Export citation


  • Aidékon, E. (2011). Convergence in law of the minimum of a branching random walk. Preprint. Available at http://
  • Aidékon, E. and Shi, Z. (2011). Martingale ratio convergence in the branching random walk. Preprint. Available at
  • Bezerra, S., Tindel, S. and Viens, F. (2008). Superdiffusivity for a Brownian polymer in a continuous Gaussian environment. Ann. Prob. 36, 1642–1675.
  • Biggins, J. D. (1976). The first- and last-birth problem for a multitype age-dependent branching process. Adv. Appl. Prob. 8, 446–459.
  • Biggins, J. D. and Kyprianou, A. E. (2004). Measure change in multitype branching. Ann. Prob. 36, 544–581.
  • Bolthausen, E. (1989). A note on the diffusion of directed polymers in a random environment. Commun. Math. Phys. 123, 529–534.
  • Bolthausen, E. (1991). On directed polymers in a random environment. In Selected Proceedings of the Sheffield Symposium on Applied Probability (Sheffield, 1989; IMS Lecture Notes Monogr. Ser. 18), eds I. V. Basawa and R. I. Taylor, Institute of Mathematical Statistics, Hayward, CA, pp. 41–47.
  • Kahane, J-P. (1989). Random multiplications, random coverings, multiplicative chaos. In Analysis at Urbana (Urbana, IL, 1986–1987; London Math. Soc. Lecture Note Ser. 137), Vol. I, Cambridge University Press, pp. 196–255.
  • Kahane, J-P. and Peyrière, J. (1976). Sur certaines martingales de Benoit Mandelbrot. Adv. Math. 22, 131–145.
  • Waymire, E. C. and Williams, S. C. (1996). A cascade decomposition theory with applications to Markov and exchangeable cascades. Trans. Amer. Math. Soc. 348, 585–632.
  • Waymire, E. C. and Williams, S. C. (2010). T-martingales, size biasing, and tree polymer cascades. In Recent Developments in Fractals and Related Fields, Birkhäuser, Boston, MA, pp. 353–380.